Hail, Wayne
- When
- April 26, 1:30 PM EST
- Where
- Wayne County, 0.69 mi N of Gardi
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 31.540, -81.800
Large hail was reported in Gardi. This was a public reported relayed via Social Media.
A quasi-stationary frontal zone was meandering near the I-10 corridor in the afternoon under zonal flow aloft and passing weak short wave PVA. Cold temperatures aloft combined with shear and CAPE in the hail growth zone combined with diurnal instability and mesoscale boundary collisions to produce large hail in scattered severe afternoon and evening storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
A quasi-stationary frontal zone was meandering near the I-10 corridor in the afternoon under zonal flow aloft and passing weak short wave PVA. Cold temperatures aloft combined with shear and CAPE in the hail growth zone combined with diurnal instability and mesoscale boundary collisions to produce large hail in scattered severe afternoon and evening storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Apr 26, 1:16 PM EST, 14 minutes earlier.
Area Forecast Discussion National Weather Service Jacksonville FL 216 PM EDT Wed Apr 26 2023 ...New AVIATION... .AVIATION... (18Z TAFS) Issued at 217 PM EDT Wed Apr 26 2023 Strong to isolated severe thunderstorms are expected to develop after 20Z this afternoon along the Interstate 75 corridor, but confidence in impacts at the GNV terminal are too low to include anything other than vicinity coverage into the evening hours tonight. Severe thunderstorms that develop later this afternoon will be capable of producing large hail and significant downburst winds, so please check for amendments as convection develops. Thunderstorms should largely remain west of the I-95 corridor in northeast FL, with confidence currently not high enough to include vicinity coverage at the Duval County terminals. VFR conditions should otherwise prevail at the regional terminals until overnight fog and low stratus ceilings develop at VQQ after 06Z. Easterly winds will remain sustained around 10 knots this afternoon outside of developing thunderstorm activity. Mainly easterly winds will subside to less than 5 knots at the inland terminals by 03Z, with speeds remaining around 5 knots at the coastal terminals overnight. Surface winds will then shift to southeasterly after sunrise on Thursday, with sustained speeds then increasing to 5-10 knots by 15Z. Widespread showers and thunderstorms are expected to overspread the regional terminals after 18Z Thursday. && .UPDATE... Issued at 130 PM EDT Wed Apr 26 2023 Early afternoon surface analysis depicts a stationary frontal boundary positioned along the Interstate 10 corridor, with high pressure (1025 millibars) situated over coastal New England. Aloft...zonal flow prevails across the southeastern states, with a slow moving shortwave trough digging southeastward from the southern Rockies towards the Texas and Oklahoma panhandles. Subtle shortwave energy continues to stream across the southeastern states within the zonal flow pattern. A healthy cumulus field has developed over our region, with the Atlantic sea breeze boundary already developing and moving inland from area beaches. Temperatures at 17Z ranged from the mid 70s to the lower 80s, with dewpoints generally in the 60s area-wide. Convection will be triggered late this afternoon along inland moving mesoscale boundaries, with higher coverage expected along the I-75 corridor to the south of Gainesville during the late afternoon and early evening hours. Moisture is going to be the limiting factor to a more widespread severe weather outbreak, as PWATs will likely remain below 1.5 inches at most locations through tonight. However, cold temperatures aloft and colliding mesoscale boundaries will result in isolated to widely scattered convective coverage this afternoon for locations west of the I-95 corridor, and also mostly south of the I-10 corridor. ML CAPE values of 1,000 - 1,500 j/kg, while Downdraft CAPE values rise to around 1,000 j/kg across north central FL later this afternoon as mid-level lapse rates steepen. There looks to be just enough northwesterly speed shear in the -10 Celsius to -20 Celsius hail growth zone for large hail potential for locations south of Gainesville, where the Storm Prediction Center has indicated an enhanced risk (level 3 out of 5) for severe thunderstorm development, with a risk for downburst winds of 50-70 mph along the I-75 corridor through early this evening, mainly across Marion County. A lack of deep layered moisture will keep coverage more isolated for locations east of the I-75 corridor in northeast FL, with another area of slightly higher coverage expected near the Alapaha and Ocmulgee Rivers in southeast GA late this afternoon through early this evening. Highs this afternoon will generally climb to the low to mid 80s at most locations, with breezy onshore winds keeping coastal temperatures generally around 80 degrees this afternoon. Thunderstorm activity that lingers into the evening hours along the I-75 corridor and near the Alapaha / Ocmulgee Rivers in southeast GA will fade by midnight. Low stratus ceilings will again develop during the predawn and early morning hours on Thursday across inland southeast GA and northern portions of the Suwannee Valley, but boundary layer winds may keep fog potential rather low early on Thursday morning. Thin cirrus cloudiness will also be increasing from the west during the predawn and early morning hours. Lows will generally remain in the low to mid 60s for inland locations, with a light onshore breeze keeping coastal lows in the upper 60s. Shortwave troughing crossing the Texas and Oklahoma panhandles tonight will pivot eastward across the Ozarks on Thursday and then northeastward across the Tennessee Valley by Thursday night. This feature will gradually develop surface low pressure along the aforementioned stationary boundary over eastern Texas on Thursday morning, with this feature then gradually deepening as it accelerates northeastward towards the Tennessee and Ohio Valleys by late Thursday afternoon and evening. This developing surface low will lift the previously stationary frontal boundary along the I-10 corridor northeastward as a warm front on Thursday afternoon and evening. Our air mass will moisten in the warm sector from southwest to northeast on Thursday afternoon as flow aloft backs to southwesterly, and a few rounds of convection will likely impact our area from Thursday afternoon through Thursday night. The first round will likely occur along the inland moving Gulf Coast sea breeze during the afternoon hours, with strong to isolated severe thunderstorms possible, especially as this activity intersects the Atlantic sea breeze boundary at locations along or just west of the I-95 corridor. Stronger activity will again be capable of producing strong downburst winds and hail. Another round of convection associated with the lifting storm system well to the northwest our our area could sweep across our region towards or just after sunset. Highs on Thursday will climb into the 80s at most locations before rainfall chances increase from west to east during the mid to late afternoon hours. && .MARINE... Issued at 130 PM EDT Wed Apr 26 2023 A stationary frontal boundary will remain in place along the Interstate 10 corridor through Thursday afternoon, while high pressure centered along the New England coast maintains onshore winds across our local waters through Thursday. Winds will remain below Caution criteria through Thursday, with seas of 3-4 feet expected both near shore and offshore. Low pressure will then develop over the Ozarks on Thursday afternoon, with this feature gradually strengthening as it accelerates northeastward across the Tennessee and Ohio Valleys on Thursday night. This feature will lift the stationary boundary northward across our region as a warm front on Thursday afternoon and evening, with strong to isolated severe thunderstorms expected to move over our local waters from the west, mainly during the evening hours. Stronger thunderstorms on Thursday evening will be capable of producing strong wind gusts, hail, and frequent lightning strikes. Outside of thunderstorm activity, southerly winds will briefly strengthen on Thursday night to Caution levels of 15-20 knots both near shore and offshore, with seas briefly building to 4-6 feet for the offshore waters on Thursday night and Friday. Winds will then shift to southwesterly on Friday ahead of a weakening frontal boundary that will stall to the west of our area on Friday night and Saturday. Low pressure will then potentially develop along the northern Gulf coast by Sunday, bringing increasing chances for showers and thunderstorms to our area on Sunday afternoon and night ahead of a strong cold front that will likely pass through our local waters by Monday. Rip Currents: Persistent onshore winds and a developing northeasterly ocean swell will create a high end moderate risk at area beaches through Thursday. Strengthening southwesterly winds should result in a low risk at area beaches on Friday. && .FIRE WEATHER... Issued at 130 PM EDT Wed Apr 26 2023 Easterly surface and transport winds will become breezy this afternoon at coastal locations. Fair to good daytime dispersion values are forecast area-wide. Scattered strong to severe thunderstorms will be possible late this afternoon through early this evening along the I-75 corridor, with higher probabilities for damaging wind gusts and large hail in place for locations south of Gainesville in north central FL. Easterly surface and transport winds early on Thursday morning will shift to southeasterly by early afternoon, with breezy conditions expected to overspread our region during the afternoon hours, resulting in good to marginally high dispersion values at all inland locations. Strong to severe thunderstorms will be possible on Thursday afternoon and evening area-wide, with activity moving from west to east late in the day. Rounds of strong to severe thunderstorms will persist into Friday. Surface and transport winds will shift to southwesterly on Friday morning, with breezy to windy conditions resulting in fair to good daytime dispersion values despite abundant cloud cover. Widespread 1-2 inch rainfall amounts are expected from late Thursday afternoon through Friday night, with locally higher amounts possible where downpours train repeatedly over the same locations. && .HYDROLOGY... Issued at 130 PM EDT Wed Apr 26 2023 Scattered slow moving thunderstorms this afternoon and evening along the I-75 corridor and portions of north central FL will be capable of producing localized flooding, especially for locations south of Gainesville. Widespread showers and thunderstorms are forecast from Thursday afternoon through Friday evening across our region, producing widespread 1-2 inch rainfall totals, with locally higher amounts possible. This rainfall will be mostly beneficial in nature, but downpours that repeatedly train across the same locations could result in a localized flood threat, especially at urban locations. && .PRELIMINARY POINT TEMPS/POPS... AMG 60 83 64 81 / 20 70 80 70 SSI 66 79 68 82 / 0 60 70 60 JAX 63 83 67 84 / 10 60 70 70 SGJ 67 81 67 83 / 0 60 70 70 GNV 63 87 67 83 / 30 50 50 70 OCF 63 89 67 83 / 60 40 70 80 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AM...None. &&
Special Weather Statement
National Weather Service Jacksonville FL
142 PM EDT Wed Apr 26 2023
GAZ136-261815-
Wayne GA-
142 PM EDT Wed Apr 26 2023
...A strong thunderstorm will impact portions of central Wayne County
through 215 PM EDT...
At 142 PM EDT, Doppler radar was tracking a strong thunderstorm over
Doctortown, or near Jesup, moving northeast at 5 mph.
HAZARD...Winds around 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Jesup and Doctortown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3167 8185 3166 8183 3165 8182 3165 8181
3166 8181 3165 8180 3163 8179 3163 8177
3161 8177 3161 8175 3160 8175 3161 8174
3159 8171 3157 8170 3156 8186 3166 8198
3169 8186
TIME...MOT...LOC 1742Z 227DEG 5KT 3162 8184
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
NELSONSpecial Weather Statement
National Weather Service Jacksonville FL
212 PM EDT Wed Apr 26 2023
GAZ136-261845-
Wayne GA-
212 PM EDT Wed Apr 26 2023
...A strong thunderstorm will impact portions of east central Wayne
County through 245 PM EDT...
At 212 PM EDT, Doppler radar was tracking a strong thunderstorm near
Gardi, moving east at 10 mph.
HAZARD...Wind gusts of 45 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Jesup and Gardi.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3163 8177 3161 8177 3162 8176 3161 8175
3160 8175 3161 8174 3158 8170 3156 8170
3154 8168 3154 8167 3153 8167 3153 8165
3150 8165 3151 8184 3160 8191 3163 8178
TIME...MOT...LOC 1812Z 267DEG 7KT 3160 8177
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
NELSONThe Jacksonville radar (KJAX), 118 km away, was scanning. The volume nearest the first event began at 18:31 UTC.
5 hail. Local standard time, as filed.
Large hail was reported in Gardi. This was a public reported relayed via Social Media.
Golf ball size hail was observed along Highway 341 about 2 miles WNW of Post Road. Hail caused damage to the siding of a house and caused a crack in a car windshield.
Hail was observed along Mt. Pleasant Road near Post Road. The report was relayed via Social Media. The time of the event was based on radar data.
Hail was observed in Gardi. The reported was shared via Social Media.
Multiple sizes of hail were reported near Homeland. The largest observed was golf ball size in diameter.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2023Every state in 2023This day in weather historyWarnings in Georgia, April 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1092162, 1092163, 1092164, 1092166, 1092165.